Texas, 2022

Wildfire in Texas, April 13, 2022

April 13, 2022 · NWS LUB · 1 event in 1 county or zone

A powerful upper level storm system which brought isolated high wind gusts to the area on the 12th departed the area on the 13th but still was able to bring strong but non-severe winds on the 13th. These winds came in the wake of a cold front which moved through early in the morning of the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful upper level storm system which brought isolated high wind gusts to the area on the 12th departed the area on the 13th but still was able to bring strong but non-severe winds on the 13th. These winds came in the wake of a cold front which moved through early in the morning of the 13th. Although temperatures were close to seasonal averages on the 13th behind this cold front, extremely dry air advected into the region with widespread dew points below 0 degrees Fahrenheit. This led to relative humidity values at or below three percent along with gusty northwesterly winds. A wildfire in Lynn County, named the Side Oats Fire, started several miles to the southwest of Tahoka (Lynn County). The wildfire burned a total estimated 1477 acres before being fully contained by the Texas Forest Service on the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 1:42 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 13, 1:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
242 PM CDT Wed Apr 13 2022

.SHORT TERM...
A cooler, very dry airmass has settled in behind the front that
passed south of our area overnight. A progressive upper level
shortwave axis that traversed our CWA west to east late this morning
into the early afternoon can be seen exiting the Rolling Plains to
the east at this hour (2pm CDT). We've seen periods of gusty winds
especially in the wake of the upper trough axis with Reese Center
mesonet site gusting to 56mph at 1:15pm CDT. Dewpoints are in the
single +/- on the Caprock with numerous locations along the NM/TX
state line currently at -6F. There won't be much in the way of RH
recovery overnight, as the dry airmass persists over the region
under flattening zonal flow aloft tomorrow. With the dry airmass
and easing winds overnight, we'll see temps pleasantly cool, into
the 30s and low 40s by sunrise tomorrow. Tomorrow will be warmer,
with only slightly higher dewpoints, thus RH values will still be
very low across our FA. Southwest surface winds will be breezy at
times, but holding off on issuing a Fire Weather Watch/Red Flag
Warning for the time being.

.LONG TERM...
Low amplitude westerly flow Friday & Saturday will back slightly
in advance of an impulse skirting through late in the weekend. A
weak cold front oozing south from the Texas Panhandle appears
likely to surge southward early Saturday keeping most of the area
in cooler northeast to southeast low level flow. Low level
southwest flow should recover early Sunday and a warmer day is
expected, but some solutions were also indicating another minor
cool surge trying to sag southward early Sunday though most delay
until Sunday night and Monday. Anyway, we have some timing
differences among surface solutions needing resolution so we have
uncertainties with the day-to-day forecast highs by late in the
weekend.

Another low amplitude impulse will pass late Tuesday and this one
gets our interest since GFS and ECMWF are indicating shallow
moisture return and isentropic upglide and maybe a few light
showers early Tuesday. We are not quite ready to introduce showers
in the forecast given this has not been a consistent enough
feature. Regardless, drier flow should take back over by Tuesday
afternoon along with warmer and breezier. Wednesday also unclear
on the forecast details, but blends are favoring warm and dry.
Another model moisture increase looms late next week, that we also
are dubious on but that is still days 8 and 9 so we have time to
slice and dice before making actual decisions. Overall forecast
confidence in day-to-day details is lower than normal. RMcQueen

&&

.FIRE WEATHER...
Red Flag Warning for our entire area remains in place until 9 PM CDT
tonight. The magnitude of the sustained northwest surface winds have
fortunately underperformed somewhat for today but we've still seen
gusts into the 40/50 MPH range late this morning and afternoon.
Southwest surface winds are expected to be breezy at times tomorrow
with warmer temperatures, along with the very dry airmass remaining
in place. Have decided to hold off on issuing any fire weather
products for tomorrow attm, given the marginal wind speeds.

Friday is next day with wind speeds supportive of low critical
fire weather conditions along with warmer and dry weather.
Uncertainties in day-to-day details lowers certainties beyond. But
pattern remains supportive of at least a few more periods of
elevated to critical fire weather late weekend into the middle of
next week. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021>044.

&&

55/05
Hazardous weather outlook, Apr 13, 10:15 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Wed Apr 13 2022

TXZ021>044-141615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Critical fire weather conditions are anticipated across the Caprock
and Rolling Plains for the remainder of this afternoon and evening,
and a Red Flag Warning remains in effect across the entire area
until 9 PM CDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm, dry, and breezy conditions will persist Thursday through
early next week, with elevated to critical fire conditions possible
across portions of the Caprock and Rolling Plains during this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lynn

When
April 13, 2:00 PM CST to 8:30 PM CST
Where
Lynn forecast zone
Reported by
Park/Forest Service
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010460.